Idaho, 2003

Heavy Snow in Idaho, December 6 to 7, 2003

December 6 to 7, 2003 · NWS PIH · 3 events in 3 counties and zones

Heavy snow fell in the central mountains and eastern highlands. Amounts of 10 to 24 inches were common above 6500 feet.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Heavy snow fell in the central mountains and eastern highlands. Amounts of 10 to 24 inches were common above 6500 feet. Some of the higher amounts were 17 inches at Bear Canyon, 15 inches at Crab Creek, 24 inches at Lost Wood Divide and 16 inches at Swede Peak. 8 inches fell at Galena Lodge and 12 inches were reported in Ketchum.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 6, 2:00 PM MST, 4 hours earlier.

Area forecast discussion, Dec 6, 2:00 PM MST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
200 PM MST SAT DEC 6 2003

.DISCUSSION...
BROAD UPPER TROF IN PACIFIC STILL SLOWLY WORKING EAST.  EXTENSIVE
MOISTURE STILL ADVECTED INTO SE IDAHO ON STRONG SOUTHWESTERLY FLOW
AHEAD OF THE PACIFIC TROF.  RIGHT NOW IN WARM SECTOR WITH SNOW
LEVELS AROUND 6500 FEET.  ISLAND PARK STARTED PRECIPITATING AGAIN
AND RIGHT AT 32 DEGREES.  SEVERAL SHORT WAVES INDICATED ON WATER
VAPOR LOOP AND TOUGH TO TIME THE BURSTS OF PRECIP THAT WILL OCCUR.
GALENA LODGE AT 7200 FEET HAD ABOUT 10 INCHES OF WET SNOW OVERNIGHT
WITH SNOW CONTINUING TODAY...KETCHUM CHANGED OVER TO RAIN.  WINTER
STORM ONGOING IN CENTRAL MOUNTAINS ABOVE 6500 FEET AND TONIGHT IN
UPPER SNAKE HIGHLANDS.  CURRENT RADAR STILL SHOWING BEST PRECIP
SOUTH OF STANLEY TO DRIGGS LINE OVER SOUTH CENTRAL HIGHLANDS AND
SNAKE RIVER PLAIN.  EACH SUCCESSIVE RUN OF MESOETA HAS BEEN SLOWING
DOWN PASSAGE OF COLD FRONT.  CURRENT RUN HAS SFC LOW ON OR/ID BORDER
AT 06A WITH FRONT TRAILING SOUTH.  LOW AND COLD FRONT MOVES THROUGH
SUN VALLEY BETWEEN 09 AND 12Z WITH FRONT BETWEEN BURLEY AND
POCATELLO AT 15Z.  HEAVIEST PRECIP SHOULD COME WITH THIS SFC FRONT
OVERNIGHT AND SUNDAY MORNING.  BIG PROBLEM IS TIMING FRONT AND
CONTINUED SLOWING DOWN BY MODELS.  FOR NOW WILL KEEP WARNING GOING
FOR CENTRAL MTS AND UPPER SNAKE HIGHLANDS.  WITH EXTREME SOUTHEAST
STAYING IN WARM SECTOR THROUGH THE NIGHT WILL KEEP SOUTHEASTERN
MOUNTAINS OUT OF WARNING AS SNOW LEVELS UP AROUND 7000 FEET ALL
NIGHT SO POPULATED AREAS SHOULD STAY RAIN UNTIL MORNING WHEN FRONT
MOVES THROUGH.  WILL GO CATEGORICAL PRECIP ALL ZONES TONIGHT AS
EVERYONE AT SOME POINT WILL HAVE PRECIP.  SNAKE RIVER PLAIN STAYS
ALL RAIN AS WELL AS ALL VALLEYS THIS EVENING.  CENTRAL MOUNTAIN
VALLEYS SHOULD TURN TO SNOW AROUND MIDNIGHT WITH FRONTAL PASSAGE.
THINK SNAKE RIVER PLAIN WILL GET PERIOD OF SNOW RIGHT BEHIND COLD
FRONT SUNDAY MORNING.  HAVE SEEN MANY TIMES MODELS HOLD COLD AIR TOO
FAR BACK BEHIND FRONT AND DESPITE RAIN INDICATED ALL DAY SUNDAY
THINK TURNOVER WILL BE MORE RAPID WITH COLD AIR MUCH CLOSER TO FRONT
AND MOVING IN MORE QUICKLY THAN MODELS INDICATING.  BASIC SNOW
AMOUNTS OF 1 TO 2 FEET IN HIGH ELEVATIONS OF CENTRAL MTNS...DOWN TO
3 TO 6 INCHES IN VALLEYS.  8 TO 12 INCHES IN UPPER SNAKE HIGHLANDS
THROUGH SUNDAY WITH UP TO 6 INCHES IN SOUTHEASTERN HIGHLANDS.  SNOW
SHOULD GRADUALLY DIE DOWN WEST TO EAST DURING DAY SUNDAY LINGERING
IN EXTREME EAST MOST OF DAY.

NORTHWEST FLOW MONDAY WITH CONTINUED COOLER WEATHER.  SOME MOUNTAIN
SNOW SHOWERS BUT MAINLY DRY WEATHER.  RIDGING MOVES IN TUESDAY
AHEAD OF NEXT PACIFIC SYSTEM  WITH A CHANCE FOR THE NEXT
PRECIPITATION BY WEDNESDAY.  CHANCES WILL CONTINUE THROUGH THURSDAY
WITH DRYING BEHIND SYSTEM FOR FRIDAY AND SATURDAY.  LOOKS LIKE
SHOULD BE COLD ENOUGH FOR SNOW WITH EXCEPTION OF LOWEST
VALLEYS.
GK

.PIH WATCHES/WARNING/ADVISORIES...WINTER STORM WARNING HAS BEEN
ISSUED.  SEE BOIWSWPIH FOR DETAILS.
&&
Hazardous weather outlook, Dec 6, 5:30 AM MST, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO IDAHO
530 AM MST SAT DEC 6 2003

IDZ017>023-031-032-061200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
530 AM MST SAT DEC 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...

A WINTER STORM WARNING HAS BEEN ISSUED FOR TONIGHT THROUGH SUNDAY
MORNING FOR THE CENTRAL IDAHO MOUNTAINS AND THE UPPER SNAKE
HIGHLANDS. A STRONG PACIFIC STORM SYSTEM WILL MOVE ACROSS EASTERN
IDAHO TODAY THROUGH SUNDAY.  SNOW WILL ACCUMULATE ABOVE 6500 FEET
THIS AFTERNOON...WITH SNOW LEVELS DROPPING TO THE VALLEY FLOORS
OVERNIGHT.  THE HEAVIEST SNOWFALLS ARE EXPECTED IN THE CENTRAL IDAHO
MOUNTAINS AND THE UPPER SNAKE HIGHLANDS WHERE AS MUCH AS 14 INCHES
MAY OCCUR BY SUNDAY AFTERNOON.  STRONG WINDS WILL RESULT IN BLOWING
AND DRIFTING SNOW IN THE HIGHER PASSES AND CANYONS.

.DAYS TWO THROUGH SEVEN...

ANOTHER PACIFIC STORM SYSTEM IS DUE IN EASTERN IDAHO BY MIDWEEK.
SNOW IS AGAIN POSSIBLE...ESPECIALLY IN THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER
CONDITIONS.  REPORTS SHOULD BE CALLED INTO THE LOCAL NATIONAL
WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER
HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.

HEDGES

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Big and Little Wood River Region

When
December 6, 6:00 PM MST to December 7, 1:00 PM MST
Where
Big and Little Wood River Region forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heavy Snow, Sawtooth Mountains

When
December 6, 6:00 PM MST to December 7, 1:00 PM MST
Where
Sawtooth Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heavy Snow, Upper Snake Highlands

When
December 6, 6:00 PM MST to December 7, 1:00 PM MST
Where
Upper Snake Highlands forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2003Every state in 2003This day in weather historyWarnings in Idaho, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328050, 5328051, 5328052.